Eligard Injection / bead in stomach - Prostate Cancer N...

Prostate Cancer Network
2,521 members1,323 posts

Eligard Injection / bead in stomach

Jimhoy
Jimhoy

Can I assume that if I can feel the little Eligard bead (for lack of another term) that was injected into my stomach fat, that the medicine is still being delivered to my system? The reason I ask is that I can still easily feel the last one while receiving the next one (based upon 3 month schedule). They happened to be side by side this time where as they allways switched sides previously! I had a scheduled injection in early Nov and the previous bead was still a decent size and is just now, hard to locate. That’s over 60 days with two beads. I have had a terrible time with Eligard and the side effects seam to spike / worsen after injections. Think this is why?!!!!

6 Replies
oldestnewest

No - the carrier chemicals may persist longer than the leuprolide. Only way to know is to check blood levels of leuprolide, which is not worth doing. Levels go down at the end of the period, so what you may be feeling is the increase to adequate levels.

Jimhoy
Jimhoy
in reply to Tall_Allen

Thank you

My side effects have clearly worsened over the last couple months and for the first time, I noticed the two beads!!! This being my final injection prior to a QoL vacation after 18months where I have watched them mixing the concoction quite throughly for minutes at a time prior to injection. I was trying to justify my feelings!!

I see your name on alot of posts which include very insightful answers and links to aditional info! You’re an asset to guys like me!!! To the extent that I am comfortable with asking a favor!!!! If you know of any links or information regarding coming back from Lupron Brain Fog, in your spare time, could you forward them to me?!!! I understand that this is a fairly rare effect.

Thanks you in advance and (on behalf of many I’m sure) God bless you!!

Jim

Tall_Allen
Tall_Allen
in reply to Jimhoy

Talk to your oncologist about the brain fog. Certainly, increased exercise will help with that as well as several other side effects of Lupron. If that doesn't work, your oncologist can try stimulants, which can be addictive.

AlanMeyer
AlanMeyerModerator

When I was on Lupron I experienced hot flushes. When I got off Lupron, the hot flushes gradually ceased. If your experience is similar (i.e., you experience hot flushes), that presumably means that the drug is still working, and you'll know when it stops.

My doctor gave me periodic testosterone tests. That's another way - more invasive and less convenient but more accurate - to tell if the drug is still working. If your testosterone level is above "castrate" level (I've seen 20 ng/dl as the current standard for castrate level), then Eligard is not doing the best job for you.

I had a 30 day injection of Lupron followed by a 90 day injection. I didn't notice any difference in side effects when I got the second injection.

I looked up the Eligard drug label at the Food and Drug Administration. See:

accessdata.fda.gov/drugsatf...

Search the document for the word "OVERDOSAGE". It appears on page 21 and says :

"In clinical trials using daily subcutaneous injections of leuprolide acetate in patients with prostate cancer, doses as high as 20 mg/day for up to two years caused no adverse effects differing from those observed with the 1 mg/day dose."

So if you're concerned about getting an overdose, it looks like that may not be an issue, but this is all new to me and I don't know if I'm interpreting the statement correctly.

Alan

Jimhoy
Jimhoy
in reply to AlanMeyer

Thank you Allan

If there were only a chance that I ONLY had hot flashes, I would be soooo thankful!!! Eligard really kicked my butt from every angle!!! I am however, still very thankful that I am alive to complain about it!!!!!

I have no reason to doudt Tall_Allan’s comments above, based upon other information that I have seen him share!! A little disapointed I didn’t answer the root of my concern but I understand!!! I will read the info in your link after my 1st nap!!!!

I’m sure I’ve been on a castration dosage 22.5mg for the last 18mo’s with my last T@ 15ng/dl and PSA @ <0.1ng/ml in Nov, 2018.

Never......at.....any.....time, have noticed any decrease in any of my side effects between injection! Even with an extra month between regular scheduled injections, while waiting to talk to my Urologist about stopping my treatment!!!

This however is the first time that I noticed a distinct spike! Couldn’t help but to notice the two beads because they used the same side this time, 1/2” apart! They were very similar in size at first, but now....not so much!

If Tall_Allan’s comment is, in fact correct, it could very well be a psychological thing ( with what little brain I have left). I ended up unemployed plus I got the New England winter helping set the mood!!!

Jim

AlanMeyer
AlanMeyerModerator
in reply to Jimhoy

I don't know whether switching to one of the other leuprolides will make your side effects go away but it sounds like it's worth a try. Ask about Lupron or Zoladex, both of which work the same as Eligard, or Firmagon, which works differently but has the same (actually stronger) effect of suppressing testosterone.

There are other possibilities too using testosterone blockers like bicalutamide (they reduce uptake of testosterone in the cells without lowering testosterone levels) and also estrogenic hormones.

I don't know who your doctor is but if he's a urologist or a general medical oncologist it's time for you to find a medical oncologist who specializes in prostate cancer. It's okay if he or she treats some other cancers too, but it should be someone who keeps up with prostate cancer research. Since there are 300 kinds of cancer, even before we start looking at different kinds of each cancer, it's pretty clear that only a real specialist will be familiar with all of the treatment alternatives.

One place to look is in the National Cancer Institute list of "designated cancer centers". See: cancer.gov/research/nci-rol...

Best of luck.

Alan

You may also like...